Thunderstorm Wind, Harrison
- When
- May 16, 5:50 PM CST
- Where
- Harrison County, 0.69 mi S of Missouri Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.560, -95.900
Thunderstorm winds blew down large branches.
A southeast moving cold front triggered an area of severe thunderstorms across Eastern Nebraska and Western Iowa during the late afternoon and evening of May 16th. Large hail and damaging thunderstorm winds were the primary hazards.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A southeast moving cold front triggered an area of severe thunderstorms across Eastern Nebraska and Western Iowa during the late afternoon and evening of May 16th. Large hail and damaging thunderstorm winds were the primary hazards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 2:17 PM CST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 15 W OMAHA 41.26N 96.30W
05/16/2017 E1.00 INCH DOUGLAS NE TRAINED SPOTTER
LAKE ZORINSKY AREA
&&
DFOBERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE PUBLIC
178TH AND HARRISON
&&
KGROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE EMERGENCY MNGR
QUARTERS REPORTED AT 124TH AND CENTER AND 144TH AND
PACIFIC
&&
KGROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE PUBLIC
132ND AND GILES
&&
KGROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 2 WNW FORT CALHOUN 41.47N 96.06W
05/16/2017 M70 MPH WASHINGTON NE TRAINED SPOTTER
70MPH WINDS RECORDED BY AUTOMATED WEATHER STATION.
&&
KGROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST OMAHA 41.26N 96.01W
05/16/2017 M63 MPH DOUGLAS NE ASOS
55KT GUST REPORTED AT OMAHA/EPPLEY
&&
KGROSSThe Omaha radar (KOAX), 47 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
5 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down large branches.
A barn and a home were damaged by damaging thunderstorm winds. Many trees were also reported blown down by the wind.
Outbuildings were damaged by thunderstorm winds.
A large tree was uprooted by damaging thunderstorm winds.
A 52 Knot wind gust was measured at the Harlan Airport AWOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699574, 699575, 699576, 699577, 699578.